South Dakota, 2007

Flash Flooding and Hail in South Dakota, June 16, 2007

June 16, 2007 · NWS FSD · 4 events in 3 counties and zones

Thunderstorms produced large hail and flash flooding from heavy rains during the afternoon of June 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and flash flooding from heavy rains during the afternoon of June 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 10:22 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 10:22 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SAT JUN 16 2007

.DISCUSSION...
CONVECTIVE ISSUES AT FOREFRONT THIS MORNING. AN EARLIER UPDATE TO
HANDLE THE SPOTTY ELEVATED SHOWERS AND THUNDER IN WAKE OF EARLIER
COMPLEX OF STORMS PASSING THRU SRN MN.  INSTABILITY IS PRESENT
ALFT...CAPES OF 600-800 J/KG ROOTED IN FAIRLY SHALLOW LAYER BETWEEN
750 AND 700 HPA BASED ON SURROUNDING RAOBS/FCST SOUNDINGS.  HAVE
HAD A FEW CELLS COOK UP JUST N AND NE OF KFSD IN LAST HR OR TWO
THAT LKLY ARE PRODUCING SOME SMALL HAIL WITH VERY HEAVY RAINS...
BUT WITH HIGH FREEZING AND -20C LEVELS...WILL TAKE QUITE A BIT TO
PUSH SEVERE HAIL OUT OF THESE STORMS.

SHORT RANGE MDLS OF LITTLE USE THIS MORNING AS REFUSE TO ACKNOWLEDGE
EXISTING MCS OVR CNTRL SD...AND THEREFORE START PRECIP IN WRONG
AREAS FOR AFTN. DOUBT WHETHER COMPLEX WL DIE OFF COMPLETELY IN SHORT
ORDER AS PER 12Z NAM...AS DOES HAVE TROPOSPEHERIC SUPPORT WITH SUBTLE
WAVE.  DECENT AND PERSISTENT THETA E ADVECTION FOCUS ALG AND N OF
OUTFLOW REINFORCED WARM FRONTAL BNDRY FROM CNTRL IA TO NRN NEBRASKA
BORDER...EXPECT WEAKENING TREND TO CONTINUE FOR COMPLEX...BUT NOT
ENDING...WITH NEW INITIATION BY MID AFTN ALG SRN/SWRN PERIPHERY OF
COLD POOL.  SEVERE THREAT WOULD LIKELY BE A LATE AFTERNOON AND EVENING
ISSUE AND FAIRLY ISOLD ON BACK EDGE OF COMPLEX WITH STRONGER FLOW.
BIGGER ISSUE LKLY AREAS OF HEAVY RAINFALL IN JAMES VALLEY...WHERE
THERE HAS BEEN MORE THAN QUITE A BIT OF RAINFALL LATELY.

TRIED TO COLLABORATE SOME SIGNIFICANT CHANGES MADE TO TMP TRENDS
THIS AFTN...AS WELL AS LOWERING OF HIGHS FOR AREAS CLOSER TO
SIGNIFICANT COLD POOL GENERATED BY APPROACHING THUNDERSTORM
COMPLEX.  PROBABLY NOT EXTREME ENOUGH CHANGES MADE...AND MAY NOT
MAKE IT BACK FROM THE 60S UNTIL TOWARD EVENING FOR AREAS AROUND
KHON. MDLS FIELDS HAVE MID TO UPPER 80S 18Z/21Z PER LACK OF
PRECIPITATION.

&&

.AVIATION...
THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES
FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL
ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND
CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING
THE AFTN...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL.

&&

.PREV DISCUSSION...
ONGOING CLUSTER OF TSRA NEAR 850MB FRONTAL BOUNDARY OVER MAINLY
SOUTHWEST MINNESOTA EARLY THIS MORNING...WILL CONTINUE TO SLIDE
EAST-SOUTHEAST ACROSS EASTERN PORTIONS OF THE CWA THROUGH MID
MORNING. COULD SEE A LITTLE BACKBUILDING OF ISOLATED TSRA ALONG
OUTFLOW BOUNDARY WHICH HAS PUSHED DOWN TO AROUND I-90. DIFFICULT TO
REALLY TELL HOW STRONG LOW LEVEL WINDS MAY BE JUST SOUTH OF THE
BOUNDARY WITH NELIGH/NLGN1 PROFILER STILL OUT OF COMMISSION...BUT
DOES NOT APPEAR TO BE MUCH OF A LOW LEVEL JET SEEN ON REMAINDER OF
REGIONAL PROFILERS TO AID IN ADDITIONAL TSRA DEVELOPMENT...SO HAVE
KEPT POPS LOW WEST OF CURRENT ACTIVITY. BOUNDARY WILL STALL NEAR
OR JUST SOUTH OF I-90 BY MIDDAY...THEN SLOWLY LIFT RETREAT TO THE
NORTHEAST AS A WARM FRONT THIS AFTERNOON/TONIGHT. COULD SEE SOME
REDEVELOPMENT ALONG/NORTH OF THE BOUNDARY THIS AFTERNOON/EVENING...
BUT DO NOT EXPECT MUCH SOUTH OF THE FRONT WITH WARMER MID LEVEL AIR
BEGINNING TO BUILD INTO THE AREA AHEAD OF NEXT SYSTEM.

LOW LEVEL JET INCREASES ACROSS THE AREA TONIGHT...THOUGH EXPECT THE
BOUNDARY NEAR NORTHERN EDGE OF OUR CWA BY 06Z...AND CONTINUING TO
LIFT NORTH THROUGH THE OVERNIGHT...SO NOT MUCH IN THE WAY OF LATE
NIGHT CONVECTION EXPECTED ACROSS OUR AREA.

WARM AND QUITE WINDY ON SUNDAY...WITH TIGHTENING SURFACE GRADIENT
AND BOTH NAM/GFS SHOWING 35-40KT SOUTHERLY WINDS DEVELOPING AT 805MB
BY MIDDAY. 700MB +13C TO +16C THERMAL RIDGE BUILDS INTO SD AND LEANS
OVER SOUTHEAST SD BY LATE IN THE DAY...WITH ANY DAYTIME CONVECTION
EXPECTED TO DEVELOP WEST OF OUR AREA AS STRENGTHENING UPPER WAVE
INTERACTS WITH SURFACE BOUNDARY IN THE HIGH PLAINS. BOTH GFS AND NAM
HAVE INCREASED FRONTAL TIMING ACROSS THE REGION SUNDAY NIGHT. EURO
MODELS HAVE KEPT IT A LITTLE SLOWER... THOUGH STILL EXITING OUR
EASTERN CWA BY MONDAY AFTERNOON. BEST DYNAMIC FORCING FROM UPPER
LEVEL WAVE STILL REMAIN NORTH OF OUR CWA...BUT WILL STILL SEE ENOUGH
LIFT/COOLING WITH THE TAIL OF THE WAVE TO ALLOW TSRA TO DEVELOP
SOUTHWARD ALONG THE FRONT SUNDAY EVENING...THEN TRACK ACROSS THE CWA
WITH THE BOUNDARY THROUGH MONDAY MORNING. INITIALLY...COULD SEE A
FEW STORMS IN FAR WESTERN CWA PRODUCE SOME LARGE HAIL SUNDAY
EVENING...THEN APPEARS STORMS WILL TRANSITION TO MORE OF A WIND
THREAT AS THEY MOVE EAST ACROSS THE REGION. WILL MENTION SEVERE
POTENTIAL IN THE HWO THIS MORNING...BUT HAVE LEFT SEVERE WORDING OUT
OF THE GRIDS/ZFP FOR NOW...AS IT CURRENTLY APPEARS GREATER THREAT
FOR MORE WIDESPREAD SEVERE ACTIVITY WILL REMAIN NORTH OF OUR CWA.

HAD TO LEAVE CHANCE OF PRECIP IN PRIMARILY THE SOUTHEAST 1/3 OF THE
CWA FOR MONDAY AFTERNOON WITH EURO MODELS STILL MAINTAINING SLOWER
FRONTAL TIMING...BUT SHOULD STILL BE EAST OF US BY MONDAY EVENING
WITH WEAK RIDGE SCOOTING THROUGH THE AREA. NOT MANY CHANGES TO THE
REMAINDER OF THE FORECAST AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

CHAPMAN/JH
Hazardous weather outlook, Jun 16, 10:35 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT JUN 16 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL
JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE
PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED
THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING
ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED
STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND
EVENING STORMS.

FLOODING...
HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR
EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE
RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY
SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS
SEEING WIND GUSTS IN EXCESS OF 40 MPH.

THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY
EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO
MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY
NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR
AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH
AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING
A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN
AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 16, 12:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       IROQUOIS                44.37N 97.85W
06/16/2007  M0.75 INCH       KINGSBURY          SD   TRAINED SPOTTER

            FELL IN 40 MINUTES.

&&

CJANSEN

The radar

The Sioux Falls radar (KFSD), 24 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Minnehaha

When
June 16, 1:10 PM CST
Where
Minnehaha County, 3 mi E of Colton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.780, -96.870

Hail, Moody

When
June 16, 2:20 PM CST
Where
Moody County, 8 mi SSW of Colman
Measured
0.75 in hail
Reported by
Public
Coordinates
43.873, -96.882

Large hail was accompanied by estimated 50 mph wind gusts.

Flash Flood, Minnehaha

When
June 16, 2:55 PM CST to 4:30 PM CST
Where
Minnehaha County, Colton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.780, -96.930

Heavy rainfall of around 3 inches in a very short period caused flooding of several streets, with up to a foot of water in the streets.

Flash Flood, Union

When
June 16, 4:25 PM CST to 5:30 PM CST
Where
Union County, North Sioux City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.520, -96.480

Heavy rain caused flash flooding of several streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41658, 41662, 41666, 41668.